Alert archive / Illinois / Tornado Warnings in 2020
Tornado Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at May 17, 2020, 4:09 PM CDT for Macon County, Illinois. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 4:09 PM CDT (21:09 UTC)
- Expired
- May 17, 2020, 4:26 PM CDT
- In force
- 17 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Macon County, IL
The radar
The Lincoln radar (KILX), 55 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:11 PM CDT | TORNADO | 1 Ese Elwin, IL | BRIEF TOUCHDOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WFUS53 KILX 172109
TORILX
ILC115-172145-
/O.NEW.KILX.TO.W.0006.200517T2109Z-200517T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
409 PM CDT Sun May 17 2020
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southeastern Macon County in central Illinois...
* Until 445 PM CDT.
* At 409 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Macon, or 7 miles south of Decatur, moving
northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mount Zion around 425 PM CDT.
Long Creek around 430 PM CDT.
Decatur around 435 PM CDT.
Other locations impacted by this tornadic thunderstorm include Elwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3971 8897 3974 8902 3988 8895 3979 8879
TIME...MOT...LOC 2109Z 206DEG 18KT 3974 8899
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
372 follow-up statements
491
WWUS53 KILX 172121
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
421 PM CDT Sun May 17 2020
ILC115-172145-
/O.CON.KILX.TO.W.0006.000000T0000Z-200517T2145Z/
Macon-
421 PM CDT Sun May 17 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN MACON COUNTY...
At 421 PM CDT, a confirmed tornado was located over Decatur, moving
northeast at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Macon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3978 8893 3980 8896 3985 8893 3981 8885
TIME...MOT...LOC 2121Z 212DEG 25KT 3983 8891
TORNADO...OBSERVED
HAIL...<.75IN
$$
37512
WWUS53 KILX 172126
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
426 PM CDT Sun May 17 2020
ILC115-172134-
/O.CAN.KILX.TO.W.0006.000000T0000Z-200517T2145Z/
Macon-
426 PM CDT Sun May 17 2020
...THE TORNADO WARNING FOR SOUTHEASTERN MACON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Illinois.
LAT...LON 3978 8893 3980 8896 3985 8893 3981 8885
TIME...MOT...LOC 2124Z 206DEG 18KT 3985 8890
$$
37What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 17, 3:30 PM CDT, 39 minutes earlier.
Area forecast discussion, May 17, 3:30 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 330 PM CDT Sun May 17 2020 .SYNOPSIS... Issued at 330 PM CDT Sun May 17 2020 A cold front will move from central Illinois into Indiana this evening, resulting in showers and thunderstorms in central and eastern Illinois this evening. An area of low pressure associated with the front will move into Indiana by early Monday morning, and then come to an abrupt halt. This will keep clouds and scattered showers in the forecast for much of Illinois Monday and Tuesday, along with cooler temperatures in the 60s. && .SHORT TERM...(This evening through Monday) ISSUED AT 330 PM CDT Sun May 17 2020 A cold front, moving just east of the I-55 corridor at 3 pm will set the stage for the weather this evening in central and eastern IL. Strong low level moisture transport, increasing shear and a coupled upper level jet/upper divergence will allow for expansion of thunderstorms east of I-55. Still some question as to the severity of the storms with instability limited to a narrow ribbon of CAPES of 1500-2000 J/kg mainly in east central Illinois early this evening. Due to precipitable water values of 1.6-1.8 inches and the strong moisture transport in the low levels, the t-storms should be efficient at producing heavy rain, so will keep the Flash Flood Watch going until 7 pm east of I-55. Most of the short range models and CAMs are showing that the t-storms should exit eastern IL by 9 pm with the stacked surface low in NW IL, drifting slowly eastward. Wrap around clouds and spotty showers are expected to drop south and southeastward into central IL toward daybreak. During the day Monday, the associated upper low will drift SSE into central IL. This will keep clouds and scattered showers across the forecast area, along with cool temperatures in the lower 60s. && .LONG TERM...(Monday night through Sunday) ISSUED AT 330 PM CDT Sun May 17 2020 The short and medium range models are in fairly good agreement that the upper low drifting through central IL Monday will influence our weather through midweek. The presence of Tropical Storm Arthur moving along the east coast will be the main culprit for keep the upper low in the vicinity of the Ohio Valley into Thursday, before finally getting a push out of the region. With the position of the low expected to be in the lower Ohio Valley Tuesday, another cloudy and showery day will be in store for central and eastern IL. With the low wobbling a bit farther south and then back northwest toward the upper OH Valley midweek, mostly cloudy and cool conditions will prevail with spotty showers Wed and Thu. After the low finally gets a kick toward the Appalachians Friday, a few showers may linger in eastern IL. However, rising upper level heights and an increasing southerly low level flow will finally allow temperatures to climb toward seasonal levels Friday. Upper level ridging is then expected to rapidly develop across our region next weekend resulting in temperatures climbing well into the 80s. The increasing low level warm advection will also mean yet another chance of showers and thunderstorms with the warmer conditions as our wet weather pattern the past month continues. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 17 2020 An active period with varying conditions can be expected at all of the central and eastern IL TAF sites the next 18-24 hours with afternoon convection, ceilings from LIFR to VFR and wind shifts. Just before 18z a cold front extended from about KMLI to a bit east of KUIN. A warm front was well to the north of the forecast area, with much of central IL in the warm sector. Scattered showers and isolated t-storms were present in the warm sector, along with gusty south winds. As the cold front progresses eastward through central IL this afternoon, thunderstorms will become more widespread along and just ahead of the boundary. Ceilings will generally be MVFR ahead of the front, although a dip to IFR levels is expected in the thunderstorms. The front is expected to reach eastern IL/I-57 corridor just before 00z. After the frontal passage the wind will shift from the west and slightly drier air could allow ceilings to rise to VFR levels into early evening across parts of central IL. This will be short lived though, as an upper level low - in central IA at 18z - drops to the southeast into west central IL by daybreak. This will spread IFR ceilings and scattered showers back into central Illinois, which will persist through Monday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for ILZ051. Flash Flood Watch until 7 PM CDT this evening for ILZ038-042>046- 052>055-061. && SYNOPSIS...Miller SHORT TERM...Miller LONG TERM...Miller AVIATION...Miller
Hazardous weather outlook, May 17, 11:48 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1148 AM CDT Sun May 17 2020 ILZ027-028-036-181300- Fulton-Knox-Stark- 1148 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area this afternoon. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ029>031-037-041-181300- Marshall-Mason-Peoria-Tazewell-Woodford- 1148 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur across the area through this afternoon. There is a marginal risk that some of the storms could be strong to severe. Damaging winds will be the main threat, with an isolated tornado possible. Additional rainfall will be around an inch. This amount of rain may cause flash flooding and ponding of water in flood prone areas. The Illinois River at Henry and downstream will remain in flood through next week. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. The Illinois River at Henry and downstream will remain in flood through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly between 1 and 6 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ047-049-050-181300- Cass-Morgan-Scott- 1148 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area this afternoon. Severe weather is not expected at this time. Additional rainfall will be around an inch. This amount of rain may cause flash flooding and ponding of water in flood prone areas. The Illinois River at Havana and downstream will remain in flood through next week. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. The Illinois River at Havana and downstream will remain in flood through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ040-181300- Schuyler- 1148 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area this afternoon. Severe weather is not expected at this time. The Illinois River at Henry and downstream will remain in flood through next week. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. The Illinois River at Havana and downstream will remain in flood through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042-048-181300- Logan-Menard- 1148 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur this afternoon, and early this evening. There is a marginal risk that some of the storms could be strong to severe. Damaging winds will be the main threat, with an isolated tornado possible. Additional rainfall will range from 1 to 1.5 inches. This amount of rain may cause flash flooding and ponding of water in flood prone areas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly between 1 and 7 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ051-181300- Sangamon- 1148 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur this afternoon, and early this evening. There is a marginal risk that some of the storms could be strong to severe. Damaging winds will be the main threat, with an isolated tornado possible. Additional rainfall will be around an inch. This amount of rain may cause flash flooding and ponding of water in flood prone areas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly between 1 and 7 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ038-043>046-052>055-061-181300- Champaign-Christian-De Witt-Douglas-Macon-McLean-Moultrie-Piatt- Shelby-Vermilion- 1148 AM CDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur this afternoon and early this evening. There is a slight risk that some of the storms could become severe with brief damaging winds and isolated tornadoes. Additional rainfall will range from 1 to 1.5 inches. This amount of rain may cause flash flooding and ponding of water in flood prone areas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly between 1 and 8 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ056-057-062-063-066>068-071>073-181300- Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Richland- 1148 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur this afternoon and early this evening. There is a slight risk that some of the storms could become severe with brief damaging winds and isolated tornadoes. Additional rainfall will be around an inch. This amount of rain may cause ponding of water in flood prone areas. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly between 1 and 8 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Goetsch
In the hours before
Local storm report, May 17, 3:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 1 NW HARRISTOWN 39.85N 89.07W
05/17/2020 M1.36 INCH MACON IL MESONET
24 HOUR RAINFALL SINCE LATE SATURDAY AFTERNOON
&&
07Local storm report, May 17, 3:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HEAVY RAIN LANE 40.13N 88.85W
05/17/2020 M1.12 INCH DE WITT IL MESONET
RAINFALL SINCE EARLY SATURDAY EVENING
&&
07Local storm report, May 17, 3:19 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN PEORIA 40.74N 89.61W
05/17/2020 M1.04 INCH PEORIA IL MESONET
RAINFALL SINCE LATE SATURDAY AFTERNOON
&&
07Local storm report, May 17, 3:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HEAVY RAIN 3 NW NORMAL 40.55N 89.04W
05/17/2020 M1.82 INCH MCLEAN IL MESONET
RAINFALL NEAR THE CORN CRIB ON NORTHWEST SIDE OF NORMAL
SINCE EARLY SATURDAY EVENING
&&
07Local storm report, May 17, 3:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 2 ENE URBANA 40.12N 88.17W
05/17/2020 M1.80 INCH CHAMPAIGN IL MESONET
RAINFALL SINCE EARLY SATURDAY EVENING
&&
07Local storm report, May 17, 3:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
348 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN ARTHUR 39.72N 88.47W
05/17/2020 M1.60 INCH DOUGLAS IL MESONET
RAINFALL SINCE EARLY SATURDAY EVENING
&&
07The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:06 PM CDT | Flash Flood Watch | ILX | Cass, Champaign, Christian, DeWitt, Douglas, Logan and 15 more | 34 hr |
| May 17, 5:33 AM CDT | River Flood Warning | ILX | Fulton, Knox | 64 hr |
| May 17, 5:37 AM CDT | River Flood Warning | ILX | Piatt | 7 days |
| May 17, 10:56 AM CDT | Areal Flood Warning | ILX | Sangamon | 6 hr |
| May 17, 11:37 AM CDT | River Flood Warning | ILX | Cass, Mason, Menard | 5 days |
| May 17, 11:37 AM CDT | River Flood Warning | ILX | Cass, Mason | 8 days |
| May 17, 4:48 PM CDT | Special Weather Statement | ILX | Piatt | 42 min |
| May 17, 4:54 PM CDT | Special Weather Statement | ILX | Clark, Crawford, Lawrence, Richland | 51 min |
| May 17, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 46 min |
| May 17, 5:30 PM CDT | Special Weather Statement | ILX | Champaign, Douglas | 45 min |
| May 17, 5:50 PM CDT | Special Weather Statement | ILX | Lawrence | 25 min |
| May 17, 6:02 PM CDT | Tornado Warning | ILX | Lawrence | 28 min |
| May 17, 6:11 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 19 min |
| May 17, 6:21 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 16 min |
| May 17, 6:52 PM CDT | Special Weather Statement | ILX | Vermilion | 53 min |
Nearby
Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.